Symmetric decreasing rearrangement is sometimes continuous

Frederick J. Almgren, Elliott H. Lieb

Research output: Contribution to journalArticlepeer-review

204 Scopus citations


This paper deals with the operation (Equation presented) of symmetric decreasing rearrangement which maps W1, p(Rn) to W1, p(Rn). We show that even though it is norm decreasing, (Equation presented) is not continuous for n ≥ 2. The functions at which is continuous are precisely characterized by a new property called co-area regularity. Every sufficiently differentiable function is co-area regular, and both the regular and the irregular functions are dense in W1, p(Rn). Curiously, (Equation presented) is always continuous in fractional Sobolev spaces Wα, p(Rn) with 0 < a < 1.

Original languageEnglish (US)
Pages (from-to)683-773
Number of pages91
JournalJournal of the American Mathematical Society
Issue number4
StatePublished - Oct 1989

All Science Journal Classification (ASJC) codes

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Symmetric decreasing rearrangement is sometimes continuous'. Together they form a unique fingerprint.

Cite this